4.9

126 Google Reviews

Can Medications Cause Ringing in Your ears?

You wake up one morning with persistent and annoying ringing in your ears, yet your ears seemed perfectly fine the day before. The ringing is not going away, and your frustration increases when you realise you took your newly prescribed medication last night. You wonder, “could this be the cause of the relentless ringing in my ears?”

Generally speaking, many prescription and over-the-counter medications can trigger ringing in the ears. Some make the ringing worse, and others cause a seemingly new sound. Before we explore the types of medications that can cause ringing in the ears, let’s learn what the ringing is.

Tinnitus, or Ringing in the Ears

15-20% of adults experience tinnitus, ringing in one or both ears. The sound is not an external sound that others can hear, but one that only you can. Others hear clicking, pulsing, rushing, humming, and low or high pitched ringing, with high pitched ringing the most common sound heard.

Common Medications that Can Cause Ringing in the Ears

Many adults take medications to relieve a simple headache or combat depression and anxiety. Whatever the reason for your medication, these common substances that can trigger tinnitus:

  • Painkillers
  • Anti-anxiety medications
  • Antibiotics
  • Antimalarial medications
  • Anti-depressants
  • Blood pressure medications
  • Anti-cancer drugs

Medication-induced tinnitus is typically acute and can have short-lived side- effects. The symptoms usually subside once you stop taking the causative medication. Still, you should first consult your general practitioner as there may be a more important reason for continuing your prescription.

Ototoxic Medications

It’s advisable to be familiar with various ototoxic drugs, particularly those that cause significant tinnitus symptoms. Ototoxic drugs typically cause ear-damaging effects to susceptible people. Certainly, recognizing these can save you from needless frustration with this annoying condition.

Like it sounds, ototoxic medications have a toxic effect on the ears or nerve supply. The results can be permanent or temporary, depending on the drug or dosage. The American Tinnitus Association (ATA) notes that the following ototoxic substances can trigger permanent tinnitus symptoms:

  • Some cancer treatment medications
  • Quinine-based drugs
  • Antibiotics (including aminoglycosides)
  • Non-steroidal anti-inflammatory drugs (including naproxen, aspirin, and ibuprofen)
  • Water pills and diuretics
  • Certain allergy medications
  • Some anticonvulsants
  • Tricyclic anti-depressants
  • Chemotherapy treatments (including cisplatin)

Wrapping Up

Since many other medicines can cause tinnitus, it’s advisable to consult your doctor before you start taking a new medication. If you find that the new medication you are on is causing ringing in your ears, a phone call to your doctor may aid in determining if the new meds are the culprit or if something else may be causing your tinnitus.  By all means give our team a call if you have any concerns over a ringing or buzzing in your ears and we will be happy to help.

Contact Pindrop Hearing

Services

Patient Info

Contact

Harley Street

41 Harley Street, London W1G 8QH

0207 487 2660

Winchmore Hill

748 Green Lanes, Winchmore Hill, London N21 3RE

0208 360 2510

Chelsea, Kings Road

412 Kings Road Chelsea, London SW10 0LJ

0208 150 2330

Spire Bushey Hospital

Healthbourne Road, Bushey Herts, WD23 1RD

Pindrop Hearing Limited is registered in England and Wales No 05909296 Trading address 41 Harley Street, London, W1G8QH. Pindrop Hearing Limited acts as a credit broker and only offers credit products from Duologi.

Pindrop Hearing Limited is authorised and regulated by the Financial Conduct Authority. Our registered number is 796909. Credit subject to age and status.

© Pindrop Hearing 2022